Louisiana, 2021

Hail in Louisiana, April 16, 2021

April 16, 2021 · NWS SHV · 1 event in 1 county or zone

A quick, west to east zonal flow type pattern was present across the Southern Plains on April 16th, but weak perturbations embedded in this flow resulted in the necessary forcing to generate widespread showers and thunderstorms across the Four State Region. Cool temperatures aloft resulted in rather steep atmospheric lapse rates above a relatively cool and stable boundary layer, which proved the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A quick, west to east zonal flow type pattern was present across the Southern Plains on April 16th, but weak perturbations embedded in this flow resulted in the necessary forcing to generate widespread showers and thunderstorms across the Four State Region. Cool temperatures aloft resulted in rather steep atmospheric lapse rates above a relatively cool and stable boundary layer, which proved the perfect ingredient for the development|of an isolated severe thunderstorm producing large hail in Natchitoches Parish in North Louisiana. As a result, quarter size hail was reported in the city of Robeline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 16, 11:35 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 16, 11:35 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1235 PM CDT Fri Apr 16 2021

.AVIATION...

For the 16/18z TAFs...Showers and thunderstorms continue to move
across much of the area early this afternoon and will continue to
do so through the remainder of the day and into the overnight
hours. As such, widespread MVFR/IFR and occasional LIFR conditions
are being seen from both lower cigs and vis. A few of the stronger
storms will be capable of producing some marginally severe hail
and possibly some stronger gusts at times. Winds will generally
remain near or under 10 kts through this afternoon across the
area. /33/

&&

.PREV DISCUSSION... /issued 1109 AM CDT Fri Apr 16 2021/

UPDATE...

Currently watching a large area of moderate to heavy showers and
thunderstorms moving through the area. Expecting this trend to
continue through the much of the day with only small breaks here
and there. There remains a non zero threat for a strong to
marginally severe storm to develop, mainly across portion of east
Texas and central Louisiana. The moderate to heavy rain could
lead to some localized flooding, however, thinking the area should
be able to handle the rain for the most part. Other than some
minor changes to PoPs to account for current trends, no other
changes were made at this time. /33/

PREV DISCUSSION... /issued 356 AM CDT Fri Apr 16 2021/

SHORT TERM.../Today through Saturday/

Scattered elevated convection, some of it strong at times, is
ongoing south of the Interstate 20 corridor. Increasing large
scale ascent from an upper trough moving through Kansas combined
with strong isentropic ascent along an inverted surface trough
should result in a large area of showers and thunderstorms
developing across Oklahoma and North Texas shortly after sunrise.
This next round of rain will also gradually move east-southeast
across the forecast area. More showers and thunderstorms should
develop across East Texas and Louisiana, basically where
convection is already ongoing, late this afternoon and tonight.

The upper trough over Kansas will be relatively slow moving and a
strong mid- and low-level jet will help to maintain large scale
ascent. Showers and thunderstorms will likely affect some
portions of the area from now until Saturday morning. The
convection that develops south of Interstate 20 late this
afternoon and tonight is still expected to be elevated, but
there will be enough deep layer shear and instability aloft to
support an isolated risk for marginally severe hail and damaging
winds. In addition, locally heavy rainfall will be possible at
times, which could lead to isolated flooding, especially across
Deep East Texas eastward into Central Louisiana.

The showers and thunderstorms should slowly begin to diminish from
northwest to southeast this evening as the inverted surface trough
moves across the region allowing winds to become northerly, which
should advect some drier air into the forecast area. With a
relatively dirty zonal flow aloft and a surface front across
Southeast Louisiana, a few lingering showers will be possible
during the day Saturday across La Salle and Grant Parishes but
only slight chance PoPs were mentioned, and the vast majority of
the forecast area should be dry.

CN

LONG TERM.../Saturday Night through Thursday Night/

The weekend ends and the new work week begins as we remain cool in
the mornings with air temperatures running a bit below average
mostly in the 40s. Our afternoon highs all week are looking at upper
60s and low to mid 70s, which is just a bit below average for mid to
late April. Clouds will be in and out, but little if any rainfall
can be found in the long term.

Surface high pressure(s) will be dominant for much of the week
providing more northerly component than southerly. Meanwhile, the
pattern aloft will be under the influence of a more or less zonal
flow from West to East giving way to lots of sunshine, but an
increase in the clouds and slightly warmer air will be the case on
Tuesday. An persistent omega block on the west coast keep the
longwave trough locked in over much of the country for the week
ahead with minor short waves in the pattern avoiding the ArkLaTex
for the most part.

The one air mass over the weekend finally drifts to our East into
Monday. Then we will see a second air mass of 1028mb arriving late
on Tuesday with little moisture return and mainly a brief flare up
of cloudiness and little if any rainfall. Then this new high
pressure system will be with us through the end of this long tern
package, but with southerly winds returning in earnest on Friday and
then moisture quickly piling up ahead our next major rain event for
next weekend Friday into Saturday. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  52  66  47 /  90  70   0  10
MLU  64  54  68  48 /  80  90  10  10
DEQ  58  47  65  43 /  90  50   0   0
TXK  60  50  64  46 / 100  60   0  10
ELD  60  50  66  44 /  90  80   0  10
TYR  65  50  63  45 / 100  40  10  10
GGG  62  51  65  44 /  90  60   0  10
LFK  67  54  66  47 /  80  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/24/33
Hazardous weather outlook, Apr 16, 5:06 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
606 AM CDT Fri Apr 16 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
606 AM CDT Fri Apr 16 2021

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be ongoing today ahead of an
approaching upper level disturbance with a surface low and a cold
front this evening. A few strong storms containing hail cannot be
ruled out along with some isolated areas of flooding possible as
storms train over the same areas, especially south of I-20.
No other hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Cooler and drier weather is expected for the rest of the weekend
into the start of the new work week with arriving high pressure.
Another reinforcing cool front will arrive late on Tuesday with
limited moisture allowing for lesser amounts of rainfall.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters should not be needed through
tonight.

24

In the hours before

Special weather statement, Apr 16, 9:31 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1031 AM CDT Fri Apr 16 2021

TXZ149-161615-
Cherokee TX-
1031 AM CDT Fri Apr 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL
1115 AM CDT...

At 1031 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Palestine, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Alto, Morrill, Ponta, Maydelle, Gallatin and
Reklaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3199 9545 3192 9499 3186 9498 3157 9505
      3167 9529 3170 9531 3172 9534 3174 9533
      3173 9537 3175 9536 3176 9540 3182 9540
      3184 9542 3185 9544 3188 9543 3190 9544
      3193 9542 3196 9545
TIME...MOT...LOC 1531Z 284DEG 38KT 3189 9556

33
Special weather statement, Apr 16, 10:23 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1123 AM CDT Fri Apr 16 2021

TXZ149-150-152-161715-
Cherokee TX-Nacogdoches TX-Rusk TX-
1123 AM CDT Fri Apr 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSK...NORTHERN
NACOGDOCHES AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 1215 PM CDT...

At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sacul, or 11 miles east of Rusk, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garrison, Sacul, New Salem, Ponta, Trawick, Cushing, Mount
Enterprise, Reklaw, Lawsonville, Glenfawn and Looneyville.

LAT...LON 3195 9508 3197 9451 3192 9451 3190 9448
      3188 9448 3187 9446 3186 9446 3182 9443
      3180 9442 3177 9443 3176 9442 3173 9441
      3176 9508
TIME...MOT...LOC 1623Z 270DEG 37KT 3186 9497

19
Special weather statement, Apr 16, 11:08 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1208 PM CDT Fri Apr 16 2021

LAZ010-TXZ151-153-161800-
De Soto LA-Panola TX-Shelby TX-
1208 PM CDT Fri Apr 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH...
SOUTHEASTERN PANOLA AND NORTHERN SHELBY COUNTIES UNTIL 100 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timpson, or 17 miles northwest of Center, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Logansport, Tenaha, Timpson, Joaquin, Huxley, Stanley, James and
Paxton.

LAT...LON 3184 9445 3186 9446 3187 9446 3188 9448
      3190 9448 3191 9450 3192 9451 3200 9451
      3204 9389 3180 9388
TIME...MOT...LOC 1707Z 269DEG 37KT 3190 9445

19
Special weather statement, Apr 16, 11:51 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1251 PM CDT Fri Apr 16 2021

LAZ010-011-161845-
De Soto LA-Red River LA-
1251 PM CDT Fri Apr 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO AND CENTRAL RED
RIVER PARISHES UNTIL 145 PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logansport, or 14 miles west of Mansfield, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mansfield, Coushatta, South Mansfield, Grand Cane, Edgefield,
Longstreet, Stanley, Carmel, Evelyn, Grand Bayou, Loggy Bayou,
Crichton and Armistead.

LAT...LON 3209 9400 3224 9340 3224 9335 3199 9328
      3191 9395
TIME...MOT...LOC 1750Z 255DEG 37KT 3199 9395

19
Special weather statement, Apr 16, 12:46 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
146 PM CDT Fri Apr 16 2021

LAZ010-017-018-161930-
De Soto LA-Natchitoches LA-Sabine LA-
146 PM CDT Fri Apr 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE SOTO...
SOUTHWESTERN NATCHITOCHES AND NORTHERN SABINE PARISHES UNTIL 230 PM
CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Converse, or 20 miles south of Mansfield, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Many, Zwolle, Converse, Oak Grove, Pleasant Hill, Provencal, Noble,
Robeline, Belmont, Pelican, Toledo Bend Reservoir North, Marthaville
and Hagewood.

LAT...LON 3165 9382 3168 9382 3169 9380 3170 9380
      3170 9381 3192 9373 3177 9316 3149 9324
TIME...MOT...LOC 1846Z 286DEG 39KT 3174 9371

13

The radar

The Ft Polk radar (KPOE), 67 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natchitoches

When
April 16, 1:16 PM CST
Where
Natchitoches County, 0.87 mi NNW of Robeline
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.692, -93.305

Quarter size hail fell in Robeline.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946942.